Trusted Content

The Dangers Of Snorting Tramadol (Insufflation)

Dr. Richard Foster, LICDC-CS

Medically reviewed by

Dr. Richard Foster, LICDC-CS

April 1, 2019

Tramadol is a synthetic opioid that can lead to health conditions such as serotonin syndrome, seizure, and respiratory infection. Snorting tramadol also increases a person’s risk of addiction and overdose.

The Dangers Of Snorting Tramadol (Insufflation)

Tramadol is a synthetic drug that was originally marketed as a “safer” opioid. Compared to other opioids, tramadol was said to have a much lower instance of abuse. However, in 2016, synthetic opioids became the most common drug involved in overdose deaths across the U.S.

Tramadol can lead to addiction — especially if it’s abused, or taken other than how it’s prescribed. If a person crushes and snorts tramadol, they are at an increased risk for potential health risks, including death.

Like other prescription painkillers, tramadol does have a high potential for abuse. This drug has been linked to life-threatening cases of slowed or stopped breathing, which is the main cause of overdose.

Snorting tramadol can cause severe damage to a person’s nasal passages and lungs. Additionally, abusing synthetic opioids like tramadol can permanently alter the way the brain responds to certain situations.

Can You Snort Tramadol?

Individuals who struggle with tramadol abuse may crush the tablet and snort the powder, in order to intensify the drug’s effects. Additionally, people who struggle with opioid use disorders may snort tramadol when they are unable to access other opioids.

Tramadol comes in tablet and capsule form, and may be sold under the brand names of Conzip or Ultracet.

Certain tramadol prescriptions are considered “extended-release” medications. These tablets contain a higher dose of the drug that is meant to activate over time. If a person snorts an extended-release tramadol, they could ingest a dangerous amount of the drug.

When a person snorts tramadol, they risk permanent damage to the nose and nasal passages. The delicate tissue inside the nose is not meant to come in contact with powder of any kind. Snorting tramadol could diminish a person’s sense of smell and cause breathing problems.

Additional side effects of snorting tramadol include:

  • bloody nose
  • respiratory infection
  • diarrhea
  • muscle and joint aches
  • itchiness
  • sweating
  • rash

Effects Of Tramadol On The Brain

As a narcotic painkiller, tramadol attaches to opioid receptors in the brain and produces feelings of pleasure and calmness. This medication blocks the brain’s ability to sense pain, and may cause an individual to experience feelings of warmth and well-being.

Even if taken as directed, Tramadol can have impacts on a person’s mind. When individuals abuse tramadol, they increase the risk of experiencing the drug’s potential side effects.

Mental effects of snorting tramadol include:

  • anxiety
  • euphoria
  • confusion
  • trouble concentrating
  • changes in mood
  • difficulty sleeping
  • hallucinations

Tramadol abuse is also associated with serotonin syndrome, which causes excessive serotonin in the brain. This syndrome changes the brain’s communication pathways, and could lead to symptoms like convulsions, high body temperature, and a change in mental capacity.

Don't wait. Get help now.

Call to be connected with an Addiction Campuses treatment specialist.

(888) 365-2740

Effects Of Tramadol On The Body

Tramadol is usually prescribed to treat moderate pain. When a person abuses tramadol, the original injury or health issue may not get proper attention. Additionally, snorting tramadol can cause a host of side effects within the body.

Physical side effects of tramadol include:

  • drowsiness or “nodding out”
  • headache
  • dry mouth
  • heartburn
  • hives
  • blisters
  • difficulty swallowing
  • muscle tightness
  • change in menstruation
  • seizure
  • uncontrollable shaking in one part of the body
  • decreased sexual desire (in both men and women)
  • loss of consciousness
  • overdose

Tramadol Overdose Symptoms

When a person snorts tramadol, the medication hits the bloodstream much faster than if swallowed in tablet form. Snorting tramadol increases the drug’s potency, and could lead to accidental overdose.

Symptoms of tramadol overdose include:

  • decreased pupil size (“pinpoint” or “pinned out” pupils)
  • slow or difficult breathing
  • extreme drowsiness
  • slowed heartbeat
  • muscle weakness
  • cold, clammy skin
  • unconsciousness or being “nodded out”
  • coma

Synthetic opioid overdoses are on the rise. In 2016, synthetic drugs like tramadol were involved in nearly 50% of all opioid-related deaths.

Knowing the signs of a tramadol overdose could save a person’s life. If you see someone experiencing these symptoms, call 911 immediately.

Signs Of Snorting Tramadol

If you are concerned that someone you love is struggling with tramadol abuse, keep an eye out for telltale signs and symptoms.

Individuals struggling with snorting tramadol may display changes in mood, priorities, and personal routine.

Additional signs of snorting tramadol include:

  • agitation
  • low or depressed mood
  • selling valuables or personal possessions
  • preoccupation with pain or medication
  • doctor shopping, or seeing multiple health care providers in order to get additional prescriptions
  • supplies used for snorting medication, such as straws, pen caps, and flat surfaces

Tramadol Withdrawal And Detox

Chronic tramadol abuse has high rates of dependence. This means the longer someone uses the drug, the higher the chance their body will become addicted to the substance.
When a person abuses a synthetic opioid like tramadol, their body relies on having the drug in order to feel normal.

Stopping tramadol use suddenly can lead to withdrawal. If a person is dependent on tramadol and discontinues use, they may experience uncomfortable symptoms.

Symptoms of tramadol withdrawal include:

  • sweating
  • body aches
  • tearing eyes
  • chills
  • excessive yawning
  • agitated mood
  • insomnia
  • restlessness
  • vomiting
  • diarrhea
  • stomach cramping

Tramadol withdrawal symptoms can be agonizing. Many people end up using the drug again, if only to alleviate these symptoms.

Fortunately, medical detoxification programs exist to help individuals successfully get off tramadol. Medical detox staff may taper down a person’s dose of tramadol, and administer medications that help reduce withdrawal symptoms.

Getting Treatment For Tramadol Addiction

More than 28,000 Americans died as a result of synthetic opioids in 2017, and millions more continue to struggle with opioid addiction. Addiction treatment centers exist to help individuals and their families break the cycle of opioid abuse.

Inpatient rehab centers offer detox programs, group counseling, and behavioral therapies to those suffering from tramadol addiction. Buprenorphine-based medications (like Suboxone) can also be an effective tool in the treatment of opioid use disorders.

To learn more about the dangers of snorting tramadol, or to explore treatment options near you, contact one of our specialists today.

Centers for Disease Control - Drug Overdose Deaths in the United States, 1999–2016, Synthetic Opioid Overdose Data

MedlinePlus - Tramadol

National Institute on Drug Abuse - Fentanyl and Other Synthetic Opioids Drug Overdose Deaths

Let Addiction Campuses walk you through the treatment process. We're here to help.
For 24/7 Treatment Help
100% Free and Confidential. Call (888) 271-2295

For 24/7 Treatment Help Call:

1-888-979-9592

For Immediate Treatment Help Call:
(888) 979-9592